Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Mar 5, 2004, 7:53 PM EST for Somerset County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2004, 7:53 PM EST (00:53 UTC)
- Expired
- Mar 5, 2004, 9:00 PM EST
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 108 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045
WUUS51 KCTP 060053
SVRCTP
PAC111-060200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EST FRI MAR 5 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 900 PM EST.
* AT 753 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 14 MILES WEST OF SOMERSET TO 38
MILES WEST OF MOUNT DAVIS...MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ACOSTA AND BOSWELL AROUND 805 PM.
DAVIDSVILLE AND MOUNT DAVIS AROUND 810 PM.
CENTRAL CITY AND WINDBER AROUND 815 PM.
THE MAIN THREAT FROM THIS LINE OF STORMS IS A DAMAGING WIND GUST.
EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN
TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS
ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM
IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4023 7927 3982 7956 3959 7998 3958 7902
3977 7880 4024 7869
JL
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 7:13 PM EST, 40 minutes earlier.
Area forecast discussion, Mar 5, 7:13 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 713 PM EST FRI MAR 5 2004 .UPDATE... ISSUED QUICK UPDATE TO ADD MENTION OF THUNDER FOR CENTRAL AND S ZONES...AND ALSO TO INCLUDE MENTION OF LOCALLY HEAVY RAINFALL. CONVECTION RAPIDLY APPROACHING FROM SW...ALBEIT IN A SLIGHTLY WEAKENED STATE. NEVERTHELESS...MODERATE TO HEAVY RAINFALL EXPECTED TO REACH LAURELS OVER THE NEXT 2 HOURS...AND CENTRAL MTNS BETWEEN 9 PM AND MIDNIGHT...AS WELL AS PORTIONS OF THE LOWER SUSQ. SFC-BASED INSTABILITY MUCH MORE LIMITED ACROSS CWA...BUT FORCING IN RIGHT ENTRANCE OF UPPER LEVEL JET STREAK PASSING TO OUR W AND N WILL LIKELY ALLOW FOR AT LEAST SOME ELEVATED CONVECTION TO OCCUR ALONG/S OF I-80. INTERESTING TO SEE SFC CONVERGENCE RAPIDLY INC ACROSS NORTHERN W VA WITHIN LAST 2 HOURS...IN AREA OF ENHANCED LOW-MID LEVEL FRONTOGENETICAL FORCING. THIS IS OCCURRING A BIT FASTER THAN 18Z...AND CERTAINLY 12Z MODELS INDICATED. PARALLEL NATURE OF LOW/MID LEVEL WINDS ALSO INDICATES POTENTIAL FOR TRAINING OF ECHOES LATER TNT. KL/JL && .PREV DISCUSSION... FCST GOING AS EXPECTED...AS BEST DYNAMICS LIFT AWAY FROM C PA...AND CLDS REMAIN ACROSS BULK OF THE AREA. WENT MC WEST OF A BFD... SOMERSET LINE... OTHERWISE CLOUDY THIS AFT. ALSO CUT TEMPS BACK SOME...ESP. EASTERN AREAS. ALSO CUT POPS NE SECTIONS. AS OF MID AFT...WARM AIR AND BINOVC TRYING TO WORK IN NOW. FOR THIS EVENING...LOOKING AT MAINLY CLOUDY SKIES...BUT DRY...EXCEPT FOR A FEW SHOWERS INTO LAURELS AROUND MIDNIGHT. WENT MAINLY CAT POPS AFT MIDNIGHT INTO SAT AM. MIXING WITH AND CHANGING TO SNOW LATE IN THE DAY N AND W AREAS. NEW AVN...RFC...MREFS QPF FAIRLY CLOSE...WHILE ETA IS A LITTLE FURTHER N AND WETTER. THINK ETA IS TOO WET...BUT WILL ISSUE FLOOD WATCH FOR SATURDAY FOR MINOR FLOODING AT SOME RIVER POINTS...AND IF WE GET A LITTLE RAIN MORE THAN FCST...PROBLEMS COULD BE FURTHER N...THUS PUT WATCH UP INTO TIOGA CO. LEFT OUT FAR NW COUNTIES FOR NOW. SUNDAY WILL FEATURE SOME SNOW AND RAIN SHOWERS...LAPSE RATES WILL BE STEEP. GRIDS OUT FOR PERIOD 12Z MONDAY INTO NEXT FRIDAY...JUST MADE MINOR ADJUSTMENTS...AS WE ENTER A COLDER PATTERN. SOME CLIPPERS...FAST MOVING...BUT NO REAL BIG STORMS IN SIGHT. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, Mar 5, 5:10 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 510 AM EST FRI MAR 5 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-051209- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 510 AM EST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:30 PM EST | Severe Thunderstorm Warning | CTP | Bedford, Blair | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.